Texas, 2003

Hail in Texas, June 22, 2003

June 22, 2003 · NWS LUB · 13 events in 3 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1.8 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 2:45 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 22, 2:45 PM CST, 2 hours 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN JUN 22 2003

DAY ONE...
A CAP OF VERY WARM TEMPERATURES IN THE MID ATMOSPHERE ARE EXPECTED
TO PRECLUDE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING.  HOWEVER BY TOMORROW AFTERNOON...THE WARMEST TEMPERATURES
EXPECTED TO SHIFT SLIGHTLY FURTHER WEST AND MODELS SHOW INCREASING
MID ATMOSPHERIC MOISTURE ROTATING NORTHEAST AROUND THE SUBTROPICAL
HIGH CENTERED NEAR THE TEXAS COAST.  AS A RESULT PLAN ON INTRODUCING
A SLIGHT CHANCE OF THUNDER FOR LATE MONDAY AFTERNOON...MAINLY FOR
CENTRAL AND WESTERN SECTIONS.  FCSTID = 04

DAYS TWO THROUGH SEVEN...
THE LONG WAVE TROUGH WILL BE SET UP OVER THE WESTERN CONUS LATE
MONDAY NIGHT. SOUTHWEST FLOW ALOFT COMBINED WITH THE SUBTROPICAL
HIGH SITUATED OVER EAST TEXAS...MAY PROVIDE THE MOISTURE OVER
CENTRAL MEXICO TO STREAM INTO THE SOUTH PLAINS ALONG ON ITS WESTERN
EDGE. GIVEN THE MID LEVEL TEMPERATURES ARE NOT TOO WARM...THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY EVENING THROUGH
TUESDAY NIGHT. BY WEDNESDAY THE MID LEVELS WARM UP CONSIDERABLY SO
HAVE LEFT OUT A MENTION OF THUNDERSTORMS.

A STRONG COOL FRONT...FOR LATE JUNE...WILL BEGIN TO MAKE ITS WAY
TOWARD THE SOUTH PLAINS LATE WEDNESDAY NIGHT. LATEST DATA SUGGESTS
THAT THE FRONT WILL MOVE INTO WEST TEXAS BY AFTERNOON THURSDAY. RAIN
CHANCES WILL GO UP AS WELL AS INCREASING CLOUD COVER THROUGH FRIDAY.

THE WARMEST DAY APPEARS TO BE WEDNESDAY BEFORE THE FRONTAL PASSAGE
WITH TEMPS REACHING TOWARD THE CENTURY MARK. OVERNIGHT LOWS WILL BE
MILD AS WELL BEFORE THE FRONT ARRIVES THURSDAY AFTERNOON. NEXT
WEEKEND APPEARS TO BE DRY AND TEMPERATURES WILL BEGIN TO WARM BACK
INTO THE 90S BY SUNDAY.

FCSTID = 09

FRIONA      63 95 65 94 / 00 20 20 20
TULIA       66 95 67 94 / 00 20 20 20
PLAINVIEW   67 95 68 94 / 00 20 20 20
LEVELLAND   67 97 68 95 / 00 20 20 20
LUBBOCK     69 97 69 95 / 00 20 20 20
BROWNFIELD  68 97 69 96 / 00 20 20 20
CHILDRESS   72 99 72 96 / 10 10 20 20
SPUR        71 99 71 96 / 00 10 20 20
ASPERMONT   72 100 73 97 / 00 10 20 20

.LBB...NONE.
Hazardous weather outlook, Jun 22, 5:00 AM CST, 12 hours 25 minutes before
TXZ021>044-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN JUN 22 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 5:25 PM CST, 0 minutes before
TXZ023>026-029>032-034>038-040>044-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 563
UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
FLOYD                 GARZA                 HALE
HOCKLEY               KENT                  KING
LUBBOCK               LYNN                  MOTLEY
STONEWALL             TERRY

IN THE PANHANDLE OF TEXAS:

BRISCOE               CHILDRESS             HALL
SWISHER

THIS INCLUDES THE CITIES OF ABERNATHY...BROWNFIELD...CHILDRESS...
CROSBYTON...DICKENS...FLOYDADA...GUTHRIE...HALE CENTER...JAYTON...
LEVELLAND...MATADOR...MEMPHIS...PADUCAH...PLAINVIEW...POST...
QUITAQUE...SILVERTON...SLATON...TAHOKA AND TULIA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Lubbock radar (KLBB), 47 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Crosby

When
June 22, 5:25 PM CST
Where
Crosby County, 3 mi E of Cone
Measured
1.5 in hail
Crop damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
33.783, -101.333

Hail, Floyd

When
June 22, 5:53 PM CST
Where
Floyd County, 4 mi SE of Floydada
Measured
1.75 in hail
Crop damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
33.950, -101.283

The public reported golfball size hail.

Hail, Floyd

When
June 22, 5:53 PM CST
Where
Floyd County, Lakeview
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.867, -101.250

Hail, Floyd

When
June 22, 5:55 PM CST
Where
Floyd County, South Plains
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.217, -101.317

Hail, Floyd

When
June 22, 6:02 PM CST
Where
Floyd County, South Plains
Measured
1.75 in hail
Crop damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
34.217, -101.317

The Floyd County Sheriff's Office reported golfball size hail.

Hail, Floyd

When
June 22, 6:26 PM CST to 6:42 PM CST
Where
Floyd County, 5 mi E of Lakeview
Measured
1.75 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
33.867, -101.167

Storm spotters reported golfball size hail.

Hail, Floyd

When
June 22, 6:42 PM CST
Where
Floyd County, Lakeview
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.867, -101.250

Storm spotters affiliated with the Floydada FD reported golfball size hail.

Hail, Floyd

When
June 22, 6:49 PM CST
Where
Floyd County, Lakeview
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.867, -101.250

Hail, Floyd

When
June 22, 7:25 PM CST
Where
Floyd County, Dougherty
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -101.083

The Floyd County Sheriff's Office reported golfball size hail.

Hail, Motley

When
June 22, 7:25 PM CST
Where
Motley County, 12 mi W of Matador
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -101.033

Hail, Motley

When
June 22, 7:45 PM CST
Where
Motley County, 4 mi W of Roaring Spgs
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.900, -100.917

Hail, Floyd

When
June 22, 8:29 PM CST
Where
Floyd County, 2 mi S of Sterley
Measured
0.88 in hail
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
34.167, -101.400

Hail, Motley

When
June 22, 8:30 PM CST
Where
Motley County, Roaring Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.900, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367036, 5367024, 5367025, 5367028, 5367026, 5367027, 5367029, 5367030, 5367031, 5367033, 5367032, 5367035, 5367034.